New Zealand Reports First Death Related to Pfizer’s COVID Injection
New Zealand’s Ministry of Health said on 30 August that it had registered the first death believed to be linked to injection with the Pfizer COVID-19 vaccine.
“The COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB) has advised the Ministry of Health to ensure that healthcare professionals and consumers remain vigilant and are aware of the signs of myocarditis and pericarditis. This advice follows the CV-ISMB’s review of the death of a woman following her Comirnaty Pfizer COVID-19 vaccination,” the ministry said in a statement.
It is presumed that the woman died from myocarditis, which is a rare side effect of the Pfizer vaccine. The CV-ISMB, however, noted that “there were other medical issues occurring at the same time which may have influenced the outcome following vaccination.”
The case has been referred to the coroner, so “the cause of death has not yet been determined,” the statement read.
“The risk of myocarditis after the vaccine is much lower than the risk of myocarditis after being infected with Covid-19,” Director-General of Health Ashley Bloomfield said as quoted by RNZ, reassuring citizens that the Pfizer vaccine’s safety profile is “very very good.”
New Zealand has vaccinated 21.4% of its population. The island nation has been using the Pfizer, Johnson & Johnson and AstraZeneca shots.